Alert archive / Kansas / Flash Flood Warnings in 2020
Flash Flood Warning 37, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jul 30, 2020, 5:12 PM CDT for 5 counties in Kansas. It was in force for 6 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2020, 5:12 PM CDT (22:12 UTC)
- Expired
- Jul 30, 2020, 11:15 PM CDT
- In force
- 6 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Douglas County, KS, Jefferson County, KS, Osage County, KS, Shawnee County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 64 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 5:13 PM CDT | FLASH FLOOD | 3 Nne Topeka, KS | SPOTTER REPORTED 7 TO 8 INCHES OF WATER FLOWING ACROSS US 24 NEAR MERIDEN RD. |
| Jul 30, 6:15 PM CDT | HEAVY RAIN 2.48 | 4 Nne Berryton, KS | TWO DAY RAINFALL OF 5.50. |
| Jul 30, 6:38 PM CDT | FLOOD | 1 Nw Tecumseh, KS | NWS EMPLOYEE REPORTED 4 INCHES OF WATER FLOWING OVER NE SEWARD AVENUE. |
| Jul 30, 6:42 PM CDT | FLASH FLOOD | 1 Ese Tecumseh, KS | NWS EMPLOYEE REPORTED WATER 6 INCHES DEEP FLOWING ACROSS SE SHAWNEE HEIGHTS RD NEAR THE INTERSECTION OF HIGHWAY 40. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.2 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 770 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 511 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
984
WGUS53 KTOP 302212
FFWTOP
KSC045-087-139-177-197-310415-
/O.NEW.KTOP.FF.W.0037.200730T2212Z-200731T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
512 PM CDT Thu Jul 30 2020
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Jefferson County in northeastern Kansas...
Shawnee County in east central Kansas...
Southeastern Wabaunsee County in east central Kansas...
Northwestern Douglas County in east central Kansas...
Northwestern Osage County in east central Kansas...
* Until 1115 PM CDT Thursday.
* At 509 PM CDT, rainfall from earlier today produced 3 to 5 inches
of rain across portions of the warned area. Additional heavy rain
has developed and will remain across the warned area for several
hours. 1 to 4 inches of additional rainfall can be expected. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Topeka, northern Lawrence, Carbondale, Valley Falls, Oskaloosa,
Tecumseh, Richland, Auburn, Burlingame, Perry, McLouth, Meriden,
Scranton, Ozawkie, Nortonville, Lecompton, Winchester, Harveyville,
Pauline and Williamstown.
Additional rainfall amounts of 1 to 4 inches are expected in the
warned area.
This includes the following highways...
Interstate 70 between mile markers 353 and 355.
Kansas Turnpike between mile markers 155 and 199.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3907 9519 3874 9571 3874 9622 3922 9561
3922 9559 3923 9559 3942 9535 3942 9518
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
Baerg2 follow-up statements
677
WGUS73 KTOP 310000
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
700 PM CDT Thu Jul 30 2020
KSC045-087-139-177-197-310415-
/O.CON.KTOP.FF.W.0037.000000T0000Z-200731T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson-Shawnee-Wabaunsee-Douglas-Osage-
700 PM CDT Thu Jul 30 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
THURSDAY FOR JEFFERSON...SHAWNEE...SOUTHEASTERN WABAUNSEE...
NORTHWESTERN DOUGLAS AND NORTHWESTERN OSAGE COUNTIES...
At 642 PM CDT, a National Weather Service employee reported 6 inches
of water flowing over SE Shawnee Heights RD near the intersection of
US Highway 40.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...National Weather Service Employee.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Topeka, northern Lawrence, Carbondale, Valley Falls, Oskaloosa,
Tecumseh, Richland, Auburn, Burlingame, Perry, McLouth, Meriden,
Scranton, Ozawkie, Nortonville, Lecompton, Winchester, Harveyville,
Pauline and Williamstown.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
This includes the following highways...
Interstate 70 between mile markers 353 and 355.
Kansas Turnpike between mile markers 155 and 199.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3907 9519 3874 9571 3874 9622 3922 9561
3922 9559 3923 9559 3942 9535 3942 9518
FLASH FLOOD...OBSERVED
$$
Gargan295
WGUS73 KTOP 310410
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
1110 PM CDT Thu Jul 30 2020
KSC045-087-139-177-197-310420-
/O.EXP.KTOP.FF.W.0037.000000T0000Z-200731T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson-Shawnee-Wabaunsee-Douglas-Osage-
1110 PM CDT Thu Jul 30 2020
...THE FLASH FLOOD WARNING FOR JEFFERSON...SHAWNEE...SOUTHEASTERN
WABAUNSEE...NORTHWESTERN DOUGLAS AND NORTHWESTERN OSAGE COUNTIES WILL
EXPIRE AT 1115 PM CDT THURSDAY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3907 9519 3874 9571 3874 9622 3922 9561
3922 9559 3923 9559 3942 9535 3942 9518
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 3:46 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jul 30, 3:46 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Topeka KS 346 PM CDT Thu Jul 30 2020 .SHORT TERM...(This evening through Friday) Issued at 323 PM CDT Thu Jul 30 2020 As of 20Z Thursday afternoon, a cutoff midlevel low continues to slowly progress ESE with its current position across Johnson County, Kansas. Widespread rain showers with occasional thunderstorms continue to progress northeast to southwest within the northwest quad of the midlevel low. Portions of the area have received several inches of rainfall, including over 5 inches within the Topeka metro area. Radar observations coupled with rainfall reports suggest as 0.5 degree radar reflectivities meet/exceed 50 dBz, hourly rainfall rates reach 2-3". This trend will continue through the evening hours and possibly worsen, especially across portions of Lyon, Coffey, and Anderson counties where breaks in the overcast have allowed for increased destablilzation to occur and may contribute to enhanced rainfall rates this evening. Bottom line, the threat for flash-flooding, possibly significant, will continue through the evening and into the overnight hours. Transitioning into Friday, rainfall should gradually end from northwest to southeast as the midlevel low continues its progression eastward. This will set the stage for a quiet and comfortable afternoon with temperatures in the low 80s. .LONG TERM...(Friday night through Thursday) Issued at 323 PM CDT Thu Jul 30 2020 Northwesterly midlevel flow will be dominate the extended period. As a result, temperatures will remain quite comfortable for early August with highs in the 70s and 80s. We will have to monitor embedded shortwaves within the broader midlevel flow that could yield a few rain showers Saturday and possibly Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1234 PM CDT Thu Jul 30 2020 Periods of moderate to heavy rainfall will continue into the evening hours at all sites. VSBY could be reduced to LIFR and even VLIFR for brief periods. CIGS will remain MVFR to IFR through much of the TAF period. Conditions should begin to improve through the morning hours Friday. Winds should remain from a northern direction at 5-15 kts. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 1 AM CDT Friday for KSZ008>012-020>024- 034. Flash Flood Watch through Friday morning for KSZ026-035>040- 054>056-058-059. && SHORT TERM...Baerg LONG TERM...Baerg AVIATION...Baerg
Hazardous weather outlook, Jul 30, 3:48 PM CDT, 1 hour 24 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 348 PM CDT Thu Jul 30 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-312100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 348 PM CDT Thu Jul 30 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Showers and thunderstorms will continue across the area this evening into tonight. Heavy rainfall is occurring with these showers and storms and may result in additional flash flooding and rapid river and stream rises. Severe weather is not expected. Minor flooding of some rivers and creeks in north central and northeast Kansas will continue into the weekend. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Jul 30, 1:41 PM CDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
141 PM CDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM FLASH FLOOD 3 WSW TOPEKA 39.04N 95.73W
07/30/2020 SHAWNEE KS LAW ENFORCEMENT
SEVERAL WATER RESCUES EFFECTED ACROSS THE
CITY.
&&Local storm report, Jul 30, 2:22 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
222 PM CDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM FLASH FLOOD 2 NNW PAULINE 38.99N 95.71W
07/30/2020 SHAWNEE KS EMERGENCY MNGR
ROAD CLOSED DUE TO CREEK BEING OUT OF ITS
BANKS AND WATER COVERING THE ROAD.
&&
BDLocal storm report, Jul 30, 2:39 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
239 PM CDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM FLASH FLOOD 4 WSW TOPEKA 39.02N 95.73W
07/30/2020 SHAWNEE KS EMERGENCY MNGR
FLOOD WATERS FORM SHUNGANUNGA CREEK HAS ROAD
CLOSED.
&&Local storm report, Jul 30, 4:40 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
440 PM CDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FLOOD VINLAND 38.84N 95.18W
07/30/2020 DOUGLAS KS EMERGENCY MNGR
1750 ROAD CLOSED NORTH OF VINELAND DUE TO
FLOODING.
&&Local storm report, Jul 30, 4:42 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
442 PM CDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FLOOD 4 NNE PERRY 39.13N 95.37W
07/30/2020 JEFFERSON KS EMERGENCY MNGR
ROAD AT 46TH AND LINN CLOSED DUE TO
FLOODING.
&&Local storm report, Jul 30, 4:45 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
445 PM CDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FLOOD 1 NE VALLEY FALLS 39.36N 95.45W
07/30/2020 JEFFERSON KS EMERGENCY MNGR
170TH ROAD CLOSED DUE TO FLOODING.
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 8:46 PM CDT | Areal Flood Warning | TOP | Shawnee | 8 hr |
| Jul 29, 9:00 PM CDT | Areal Flood Warning | TOP | Pottawatomie | 8 hr |
| Jul 30, 2:22 AM CDT | Special Weather Statement | TOP | Ottawa | 38 min |
| Jul 30, 2:40 AM CDT | Special Weather Statement | TOP | Ottawa | 50 min |
| Jul 30, 3:24 AM CDT | Special Weather Statement | TOP | Dickinson | 36 min |
| Jul 30, 10:28 AM CDT | Areal Flood Advisory | TOP | Jackson, Shawnee | 3 hr |
| Jul 30, 11:53 AM CDT | Flash Flood Warning | TOP | Shawnee | 5 hr |
| Jul 30, 12:07 PM CDT | River Flood Warning | TOP | Shawnee | 4 hr |
| Jul 30, 1:25 PM CDT | Flash Flood Warning | TOP | Douglas, Jefferson, Osage, Shawnee | 3 hr |
| Jul 30, 2:17 PM CDT | Flash Flood Warning | TOP | Clay | 4 hr |
| Jul 30, 2:29 PM CDT | Flash Flood Warning | TOP | Pottawatomie, Riley | 2 hr |
| Jul 30, 4:24 PM CDT | Areal Flood Warning | TOP | Shawnee | 3 hr |
| Jul 30, 4:38 PM CDT | Areal Flood Warning | TOP | Douglas, Jefferson, Shawnee | 3 hr |
| Jul 30, 5:35 PM CDT | Flash Flood Warning | TOP | Brown, Jackson, Jefferson, Nemaha, Shawnee | 6 hr |
| Jul 30, 5:51 PM CDT | Areal Flood Warning | TOP | Marshall, Pottawatomie, Riley | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.